Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Wichita, KS

May 7, 2014Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2014, 6:23 PM CDT for Saline County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 6:23 PM CDT (23:23 UTC)
Expired
May 7, 2014, 7:00 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KICT 072323
SVRICT
KSC169-080000-
/O.NEW.KICT.SV.W.0049.140507T2323Z-140508T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROXBURY...
  AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GYPSUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3873 9749 3880 9737 3861 9738 3861 9755
TIME...MOT...LOC 2323Z 203DEG 56KT 3855 9742

HAIL...1.50IN
WIND...60MPH

$$

LAWSON
1 follow-up statement
804 
WWUS53 KICT 072342
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT WED MAY 7 2014

KSC169-072351-
/O.CAN.KICT.SV.W.0049.000000T0000Z-140508T0000Z/
SALINE KS-
642 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH...NUMBER 124...REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3873 9749 3880 9737 3861 9738 3861 9755
TIME...MOT...LOC 2341Z 203DEG 56KT 3881 9728

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:56 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 7, 3:56 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT WED MAY 7 2014

.SYNOPSIS...
ISSUED AT 355 PM CDT WED MAY 7 2014

THIS AFTERNOON A DEEP UPPER-DECK TROF WAS SLOWLY MOVING EAST OVER UT &
AZ WHILE AN UPPER-DECK RIDGE OF ROGUE WAVE PROPORTIONS WAS COVERING THE
EASTERN HALF OF NORTH AMERICA. DOWNSTAIRS A STRONG DRY LINE CURVED FROM
NORTH-CENTRAL KS THROUGH SOUTH-CENTRAL KS TO WESTERN OK. THIS DRY LINE
WILL THE PRIMARY FOCUS FOR SEVERE THUNDERSTORMS TONIGHT AS IT CONTINUES
TO SHARPEN.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 355 PM CDT WED MAY 7 2014

TONIGHT:
WITH THE ULTRA-HIGH AMPLITUDE RIDGE COVERING THE EASTERN HALF OF NORTH
AMERICA THE AFORE-MENTIONED UPPER-DECK TROF SITUATED OVER UT & AZ WILL
BEGIN TO TAKE A SLIGHTLY MORE NE TREK TOWARD THE SOUTHERN ROCKIES. THE
TROF WILL SLOWLY DEVELOP A SLIGHT NEGATIVE TILT. A 90-100KT UPPER JET
ROUNDING THE BASE OF THE UPPER WAVE WILL SURGE NE FROM THE NM/TX BORDER
TO THE PANHANDLES THEN SPREAD ACROSS WESTERN & CENTRAL KS. THE MAXIMUM
HEATING COUPLED WITH FAIRLY HIGH OCTANE FUEL WILL CAUSE FURTHER AIRMASS
DESTABILIZATION FROM THE SOUTHERN PLAINS TO CENTRAL & EASTERN KS. MIXED
LAYER CAPES CONFIRM THIS WITH 3-HOUR INCREASES FROM 400-1000 J/KG WITH
THE GREATEST INCREASES COVERING EASTERN KS. WITH DEEP-LAYER SHEAR (BOTH
SPEED & DIRECTIONAL) PRONOUNCED PLUS 6-KM BULK SHEAR INCREASING FROM
~40KTS TO 50-60KTS...SUPERCELLULAR CONVECTION CAPABLE OF PRIMARILY VERY
LARGE HAIL IS CERTAIN. A FEW TORNADOES ARE ALSO POSSIBLE...PRIMARILY
OVER SOUTH-CENTRAL KS. POPS HAVE BEEN INCREASED OVER CENTRAL & SOUTH
CENTRAL KS WITH A SEVERE DESCRIPTOR APPLIED. LATER TONIGHT THE PRIMARY
THREAT WOULD BE DAMAGING 70MPH WINDS.

ON A LESSER NOTE THE WIND ADVISORY WILL BE CANCELLED.

THU & THU NIGHT:
THE GREATEST THUNDERSTORM POTENTIAL WILL SHIFT SLOWLY EAST WITH HIGHEST
POTENTIAL ALONG & EAST OF I35/I-135. THE STRONG DEEP-LAYER (ESPECIALLY
THE SPEED VARIANT) WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT ALONG
WITH HEAVY RAINS.

FRI & FRI NIGHT:
THUNDERSTORMS WILL MOVE EAST AS A COLD FRONT MOVES SE ACROSS KS DUE TO
NE MOVEMENT OF THE UPPER-DECK WAVE.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT WED MAY 7 2014

SUNDAY & SUNDAY NIGHT:
THE NEXT CHANCE OF RAIN & THUNDERSTORMS IS STILL SCHEDULED TO ARRIVE
LATE SAT NIGHT/EARLY SUN MORNING AS THE NEXT UPPER-DECK WAVE GREATLY
STRENGTHENS AS IT SURGES SE FROM THE NORTHERN ROCKIES TO KS. SEVERE
THUNDERSTORMS ARE POSSIBLE SUNDAY & SUNDAY NIGHT AS THE ATTENDANT COLD
FRONT SURGES SE ACROSS KS ON SUN.

MON-WED:
SHOULD BE QUIET AS WEAK HIGH PRESSURE SPREADS E/SE ACROSS KS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1240 PM CDT WED MAY 7 2014

SOME POTENTIAL FOR MVFR CIGS IN SOUTHEAST KANSAS EARLY THURSDAY
MORNING AS LOW LEVEL MOISTURE CONTINUES TO STREAM NORTH AHEAD OF A
SURFACE DRY-LINE AND PACIFIC COLD FRONT. WIDELY SCATTERED STRONG
TO SEVERE CONVECTION IS ALSO POSSIBLE ALONG THE DRY-LINE THIS
EVENING/OVERNIGHT ACROSS SOUTH CENTRAL KANSAS...THOUGH FOR NOW
WILL LIMIT MENTION TO VCTS DUE TO CONFIDENCE ON AREAL COVERAGE
AND DURATION. OTHERWISE GUSTY SOUTH TO SOUTHWEST WINDS WILL
CONTINUE ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD.

KED

&&

.FIRE WEATHER...
ISSUED AT 355 PM CDT WED MAY 7 2014

THE INCREASED RAIN POTENTIAL COUPLED WITH MODEST WIND SPEEDS WOULD
KEEP GRASSLAND FIRE DANGER IN CHECK FOR THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  80  51  74 /  50  50  50  10
HUTCHINSON      67  79  49  74 /  50  30  30  10
NEWTON          67  79  50  73 /  40  40  40  10
ELDORADO        66  78  51  73 /  50  60  60  10
WINFIELD-KWLD   66  80  54  74 /  50  60  70  20
RUSSELL         60  73  45  76 /  50  10  10  10
GREAT BEND      60  76  46  76 /  50  10  10  10
SALINA          66  79  47  75 /  50  30  20  10
MCPHERSON       66  79  49  74 /  50  30  20  10
COFFEYVILLE     65  75  61  74 /  60  80  80  20
CHANUTE         65  75  55  73 /  60  80  80  20
IOLA            65  75  54  72 /  60  80  80  20
PARSONS-KPPF    66  75  59  73 /  60  80  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-
047>052-067>069-082-083-091-092.

&&

ES
Hazardous weather outlook, May 7, 4:57 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED MAY 7 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
457 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN EXTREME GRASSLAND FIRE DANGER WILL CONTINUE UNTIL EARLY THIS
EVENING ACROSS ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS
ALONG...AND WEST...OF I-135. PLEASE REFER TO THE RED FLAG WARNING
FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS CAPABLE OF BOTH GOLFBALL-SIZED HAIL AND 60 TO
70 MPH WINDS ARE POSSIBLE OVER ALL AREAS WITH SOUTH-CENTRAL KANSAS
AT GREATEST RISK. A TORNADO CANNOT BE RULED OUT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS CAPABLE OF HAIL AROUND HALF DOLLAR-SIZED AND
WINDS AROUND 70 MPH ARE POSSIBLE OVER PRIM ARLY SOUTHEAST KANSAS
THURSDAY AND THURSDAY NIGHT. A FEW THUNDERSTORMS MAY LINGER OVER
PRIMARILY SOUTHEAST KANSAS FRIDAY MORNING BUT SHOULD BE NEITHER
STRONG NOR SEVERE.

A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SATURDAY
WITH CHANCES INCREASING OVER ALL AREAS FROM SATURDAY NIGHT THROUGH
SUNDAY NIGHT. SCATTERED THUNDERSTORMS WOULD CONTINUE OVER ALL AREAS
ON MONDAY WITH THE GREATEST POTENTIAL OVER SOUTHEAST KANSAS. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH THE GREATEST POTENTIAL FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 7, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 SE HAVEN              37.87N 97.74W
05/07/2014  E1.50 INCH       RENO               KS   PUBLIC

            REPORTED VIA TWITTER.

&&

CDJ
Local storm report, May 7, 5:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 SW HALSTEAD           37.96N 97.56W
05/07/2014  E0.88 INCH       HARVEY             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, May 7, 6:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             4 W HESSTON             38.14N 97.50W
05/07/2014  E0.88 INCH       HARVEY             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, May 7, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 N BURRTON             38.04N 97.67W
05/07/2014  E1.75 INCH       HARVEY             KS   PUBLIC

            REPORTED BY KAKE NEWS FROM LOCAL VIEWER NORTH OF BURRTON
            VIA TWITTER.

&&

CDJ
Local storm report, May 7, 6:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MOUNDRIDGE              38.20N 97.52W
05/07/2014  E1.25 INCH       MCPHERSON          KS   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED BY KWCH NEWS VIA TWITTER
            FROM VIEWER IN MOUNDRIDGE.

0611 PM     TSTM WND GST     1 E MCPHERSON           38.37N 97.64W
05/07/2014  E60 MPH          MCPHERSON          KS   TRAINED SPOTTER

            BLOWING DUST WAS REDUCING VISIBILITY TO AROUND 1 MILE
            ALONG WITH THE 50 TO 60 MPH WIND GUSTS.

&&

CDJ
Local storm report, May 7, 6:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     6 SW CANTON             38.32N 97.51W
05/07/2014  E65 MPH          MCPHERSON          KS   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS ALSO REPORTED ALONG WITH THE 65 MPH
            WIND GUSTS.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:14 AM CDTWind AdvisoryICTBarton, Butler, Ellsworth, Harper, Harvey, Kingman and 9 more8 hr
May 7, 4:59 PM CDTSpecial Weather StatementICTHarper31 min
May 7, 5:05 PM CDTSpecial Weather StatementICTKingman25 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick49 min
May 7, 5:21 PM CDTSpecial Weather StatementICTSedgwick24 min
May 7, 5:27 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick33 min
May 7, 5:36 PM CDTSevere Thunderstorm WarningICTHarvey, Reno39 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion51 min
May 7, 6:29 PM CDTSpecial Weather StatementICTEllsworth, Rice, Saline31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.